CancerGuide: Alternative and Complementary Therapies
Elixir Vitae was developed by Wyoming businessman(?) Ralph Schauss in an attempt (Apparently successful) to cure his own cancer. Mr Schauss has no formal medical or scientific training. As far as I know, no results of this treatment have been published anywhere, and I understand that Mr. Schauss actually wants it that way. Certainly not an auspicious sign. Nonetheless, several people I respect think it may work based on investigation of cases, but I have not investigated myself, therefore I certainly don't endorse or condemn this therapy.
Mr. Schauss claims that Elixir Vitae can be used with most conventional and alternative treatments. The cost of the standard treatment is under $100.00 per month last I heard.
Elixir Vitae is a thick purple colored herbal mixture that contains a large of herbs but St. John's Wort seems prominent. It tastes just horrible! A few drops of this are taken each day mixed in water. In advanced cases patients soak their feet in a bath of Elixir Vitae and DMSO. DMSO is a powerful solvent that carries the Elixir through the skin and directly into the body. It is purportedly non-toxic, but there is some good reason to think that there is some risk (See below).
I know one person who took Elixir Vitae, Mr. G. Mr. G. had kidney cancer. A few months after his kidney was removed, a routine chest X-Ray showed a two centimeter nodule in one lung, presumed to be metastatic cancer. Mr. G. began taking Elixir Vitae, and the next chest X-Ray, a month or so later, showed that the nodule had completely dissapeared. Mr. G remained well for the better part of a year but then relapsed in his bones. He switched to the "foot soak" which had no effect, and he died about eight months after his relapse. Kidney cancer very rarely does go away by itself (Spontaneous remission), and it is possible that this rather than Elixir Vitae was responsible for the dissapearence of Mr. G's lung nodule. I still find this case interesting. Mr. G did tell me that the foot soak left a bad taste in his mouth and made him a bit nauseous.
Mr. Schauss will give the names of other patients (references) to interested people and this will help you to investigate this treatment. Mr. G. called some of these references, and told his results. Some were extremely unconvincing cases, ludicrous even, but others sounded impressive.
I would not give much credence at all to this very poorly documented treatment except that several people I respect have looked into this more deeply than I and are impressed with the results, and because of the experience my friend, Mr. G., had with it.
I seriously doubt that Elixir Vitae is really completely non-toxic. St. John's Wort is known to be toxic. It is known to be a "photosensitizing agent" - it can create toxic effects when you are exposed to sunlight. St. John's Wort has been used in the treatment of AIDS, and some studies report mild and reversible liver toxicity.
More disturbingly, I have a report of a patient taking Elixir Vitae for AIDS who developed severe liver toxicity with jaundice and elevations of liver enzymes to ten times the normal levels. This is potentially lethal! These problems improved when she stopped the Elixir Vitae, and worsened when she started it again. In addition, she had been worked up for other causes of liver failure. It seems conclusive that these problems were due to the Elixir Vitae. It is not known whether this patient was taking the low oral dose or the high dose foot soak, but I would recommend special caution with the high dose method. In addition, I think that anyone taking this medication should monitor their liver function. This can be done with a simple blood test.
It is also worth noting that Mr. G. did have some side effects from the Foot Soak. The normal (non foot-soak) dose is pretty low, and Mr. G. did not report any obvious side effects from that.
If I did not have a desperate disease like cancer, I would never ever even consider taking such a mixture. Mr. Schauss probably has not carefully followed his patients so there could be additional toxic effects that are not reported. Nonetheless, people with advanced cancer may be justified in taking some risks.
Mr Schauss may be reached in Wyoming at (307) 266-5310. Any additional information on this would be appreciated.
This CancerGuide Page By Steve Dunn. © Steve Dunn
Last Updated: May 24, 1995